top of page
  • simplehealthpharma

Proton-Pump Inhibitors (PPIs): A Recipe for Disaster

Proton pump inhibitors (aka PPIs), are stomach acid-reducing medicines. They work by turning off the pumps that make acid in the stomach and are used to treat things like ulcers, heartburn, and dyspepsia (pain or discomfort in the chest or throat).

You may have heard of drugs like lansoprazole (Prevacid), esomeprazole (Nexium), pantoprazole (Pantoloc), and more.


A little heartburn pill… what’s the big deal? Seemingly benign, right?!


So, why would I call them a recipe for disaster....


PPIs are over-used, potentially dangerous, and many people have difficulty stopping them.


Over-Used


These medications are popped like candy here in North America.


PPIs are one of the TOP 5 most commonly prescribed drug classes in Canada for adults, and are prescribed even more than meds for diabetes!


They are prescribed for 7.2% (almost 1 in 10) adults aged 40-59, and 18.3% (almost 1 in 5 people) aged 60-79. (1) They are also now available over-the-counter for self-selection, without a prescription.


And, for many people, they "work"! They typically do keep those uncomfortable symptoms at bay.


However, they are often used for far too long... When used appropriately, these drugs are only supposed to be taken short-term, for 4-8 weeks. For instance, if you have an ulcer, reduce your stomach acid and allow the ulcer to heal, and then stop taking the medication.


However, many people remain on them for YEARS. (We'll talk more about why in a bit...)


Potentially Dangerous


What's the big deal? Well, these medications can cause problems, especially when used for longer than needed.


They can cause side effects like headaches, dizziness, diarrhea, and nausea.


When used long term, the medications can increase your risk of:

  • Bone fractures and breaks

  • A serious colon infection called C. difficile

  • Decreased levels of vitamins and minerals, like B12 & magnesium

  • Pneumonia

Why not just stop?

The reality is that many people get “stuck” on PPIs.


After a while of using a PPI regularly, your body actually gets used to having your acid pumps turned off. This is what we call tolerance to a medication.


If your body becomes tolerant, once you stop the drug, you can get rebound symptoms. Essentially, your heartburn or indigestion can come back even worse!


This leads many people to think they still need the pills.


You don’t have to be tied to these medications!


By slowly reducing the medications (what we like to call, 'deprescribing'!), you can reduce your chance of rebound symptoms and more successfully wean off the medication.


Using a personalized approach, we can slowly taper them off. At the same time, we will focus on setting up your body for success without the meds, addressing some of the root causes of why you may have had the symptoms in the first place.


Have you had experience with PPIs? Did you know they had these risks?


I would love to hear your story. Comment below!


References

1. Hales CM, Servais J, Martin CB, Kohen D. Prescription drug use among adults aged 40–79 in the United States and Canada. NCHS Data Brief, no 347. Hyattsville, MD: National Center for Health Statistics. 2019. Accessed Nov 1, 2022 at https://www.cdc.gov/nchs/data/databriefs/db347-h.pdf



38 views0 comments

Comments


bottom of page